What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 17, 10:25 AM MST, 3 hours 10 minutes earlier. Its key messages:
- Strong to severe storms possible today across most of southern CO, mainly for a damaging wind potential.
- Patchy frost/light freeze possible for central San Luis Valley tonight though coverage looks too limited for highlights at this time.
- Warm, dry and breezy days and seasonally cool overnight lows into the end of the work week with spotty critical fire weather conditions across the plains.
- Trending cooler and wetter for the weekend.
Area forecast discussion, Sep 17, 10:25 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1125 AM MDT Tue Sep 17 2024
.KEY MESSAGES...
- Strong to severe storms possible today across most of southern CO,
mainly for a damaging wind potential.
- Patchy frost/light freeze possible for central San Luis Valley
tonight though coverage looks too limited for highlights at
this time.
- Warm, dry and breezy days and seasonally cool overnight lows
into the end of the work week with spotty critical fire
weather conditions across the plains.
- Trending cooler and wetter for the weekend.
&&
.UPDATE...
Issued at 1130 AM MDT Tue Sep 17 2024
Threat of severe weather has increased. Mesographics have been
issued along with DDS packet. Although severe storms along I-25
corridor will be more isolated then storms farther east, the
storms will affect the I-25 corridor region when the kiddos are
getting out of school...3 pm-ish.
Updated forecast to fine tune timing and also mention
severe/strong winds in the gridded forecast database for the
plains. \/Hodanish
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 342 AM MDT Tue Sep 17 2024
Potent closed upper low will lift northeastward from the Great Basin
into the northern U.S. Rockies with upper jet energy and a upper
forcing crossing southern CO during the late morning and afternoon
hours. Rounds of showers and thunderstorms will continue this
morning out west before a more consolidated broken line of
convection develops by late morning across the western mountains and
spreads eastward across the valleys and southeast plains during the
afternoon and evening hours. Strong south to southwest flow will
advect some modest low level moisture northward, with afternoon dew
points in the 40s to mid 50s across the valleys and southeast
plains. Combined with some cooling aloft with the approach of the
upper trough, mean sfc based CAPE off HREF ranges from up to 1000
J/kg across the interior valleys to up to 1250 J/kg across the
southeast plains by peak heating. Deep layer shears will range from
30 to 50+ kts, with greatest values across western and northern
portions of the forecast area where strongest upper jet level winds
are maximized. Hodographs exhibit more straight line structure,
though some slight curvature in the low levels exists across the
plains. This would bode for splitting supercell potential if
sufficient instability is present, with a slight favor towards the
right movers tough deep layer shears orthogonal to frontal boundary
will favor merging outflows/linear structures. Storm motions will
be a swift north northeast component around 50 mph with the greatest
severe risk being damaging winds due to momentum transport of
stronger winds aloft to the surface. There could also be some
severe hail, especially where CAPE and low level moisture can stay
up. Low level drying along/behind the trough axis/front chases the
higher CAPE eastward during the afternoon which may keep greatest
hail threat in and near the mountains where shear is best and there
is less atmosphere for melting to occur. Can't rule out some severe
hail even out east though if surface dew points stay in the higher
range of HREF probabilities (upper 50s.) This occurrence looks is less
than a 20-30% chance for the far eastern counties based on 00z
runs/probabilities.
Thunderstorms should push east of the I-25 corridor by 5-6 PM and
into KS by midnight, though the best severe threat may be done by 8
PM across the eastern most counties. Dry air spreads in overnight
which should keep which will allow for good radiational cooling
across the mountains and valleys where winds decouple. We could see
a patchy frost or a light freeze for the San Luis Valley tonight
though coverage looks too limited for a Frost Advisory right now.
Will let later shifts reassess. Otherwise, a crisp night is in
store for most of southern CO as lows even across the plains drop
into the upper 40s to lower 50s for most areas which is closer to
or slightly below climo. -KT
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 342 AM MDT Tue Sep 17 2024
Wednesday-Thursday...Moderating westerly flow across the region on
Wednesday becomes modestly southwest through the day on Thursday, as
upper level ridging builds across the Southern Rockies and into the
Southern High Plains ahead of another eastern Pacific system digging
across the West Coast. Model data remains in good agreement of keeping
much drier air in place across the region through Thursday. The dry air
and generally weak downslope flow will help warm temperatures through
the day, with highs at to slightly above seasonal levels in the 80s
to lower 90s expected across the plains, and mainly in the 60s and 70s
across the higher terrain, save for 40s and 50s at the peaks. The dry
air will also lead to the potential for good radiational cooling and
seasonally cool overnight lows in the 40s to lower 50s across the plains
and mainly in the 30s across the higher terrain, with the potential for
the high mountain valleys to see temperatures around freezing. The dry
air and expected good mixing, will also lead to breezy afternoon's and
some spotty critical fire weather conditions across the plains, though
there does not look like enough coverage for any fire weather highlights
at this time.
Friday-Monday...Latest model data has trended slower and further south
with the West Coast system, which now digs into southern California
through day Thursday before slowly ejecting out across the Great Basin
on Friday. Models do indicate increasing low level moisture within
increasing southerly flow aloft across the Rockies on Friday. This will
lead to breezy southerly winds and the potential for continued spotty
critical fire weather conditions across western portions of the plains,
while increasing low level moisture may keep rhs up enough to preclude
any fire weather highlights. The increasing southerly flow will also bring
the potential for some waa showers across the region Friday afternoon
and evening. Friday highs will remain at and above seasonal levels before
and expected cool down into the weekend.
While there still remains differences in model timing and strength of the
system, a slower and more southern trend has emerged, with the GFS and
ECMWF solutions indicating a closed upper low lifting out across the Four
Corners region into south central Colorado early Saturday morning, which
then continues to track north and east into northeastern Colorado through
early Sunday morning before lifting out into the Northern High Plains
Sunday night. This slower and more southern track would bring better
chances of precipitation to south central and southeast Colorado, along
with much cooler temperatures for Saturday and Sunday behind a passing
front. The operational Canadian model does indicate a slightly faster and
more open wave moving across the Rockies through this timeframe, with all
model suites indicating cool northwest flow developing behind the passing
system for Sunday into early next week. Time will tell how this pattern
will evolve, however, a cooler and wetter pattern looks to be in the offing
for this weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1118 AM MDT Tue Sep 17 2024
Main concern is a broken line of strong to severe storms will
push across the region this afternoon. Storms will move across
KALS between 1 and 4 pm, and I-25 between 2:30 and 5:30 pm-ish.
Strong winds are primary concern at the taf sites. I cannot
rule out some hail, though. Otherwise VFR after the system moves
across.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...HODANISH
SHORT TERM...KT
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Sep 17, 10:42 AM MST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Tue Sep 17 2024
COZ058>089-093>099-181745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Tue Sep 17 2024
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are expected to develop across the entire region
today as an intense Pacific storm moves just to the north of the
region. The primary concern will be wind gusts to 40 to 60 mph in
the mountains and valleys, and 60 to 80 mph over the plains.
Hail up to the size of Ping Pong balls is also possible.
Localized heavy rain will also be possible, but the storms will be
moving rather quickly to the northeast at 25 to 35 mph.
Strong winds of 20 to 40 mph outside of thunderstorms will occur
over the eastern plains through the afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Warm, dry and breezy conditions are in the offing for Wednesday
through Friday, with the potential for spotty critical fire weather
conditions across portions of the southeast plains. The dry conditions
will also allow for seasonally cool overnight lows with the potential
for near freezing temperatures across the high mountain valleys
through the end of the work week.
Cooler temperatures with increasing chances for showers and
possibly strong thunderstorms can be expected for the weekend,
especially on Saturday, as another rather strong Pacific storm
system moves across the Rockies. There will be the potential for
snowfall across the highest mountain peaks this weekend with the
passage of this weather system.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be near certain over the region this afternoon into mid evening.
Hodanish
In the hours before
Special weather statement, Sep 17, 12:25 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT Tue Sep 17 2024
COZ070>074-087-172000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
125 PM MDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO AND NORTHERN COSTILLA COUNTIES THROUGH 200 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm over
Blanca, or 17 miles east of San Luis Valley Airport, moving northeast
at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blanca, La Veta Pass, Red Wing, Fort Garland, Blanca Peak, Spring
Burn Scar south of Highway 160 in Costilla county, Spring Burn Scar
north of Highway 160, and Spring Burn Scar south of Highway 160 in
Huerfano county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central and southeastern Colorado.
&&
LAT...LON 3731 10547 3743 10569 3783 10531 3759 10495
TIME...MOT...LOC 1925Z 222DEG 43KT 3743 10554
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
EPSpecial weather statement, Sep 17, 12:46 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
146 PM MDT Tue Sep 17 2024
COZ072-073-077>080-083-087-172015-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Wet Mountains above 10000 Ft CO-
146 PM MDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HUERFANO...
SOUTHEASTERN FREMONT...CUSTER...SOUTHEASTERN SAGUACHE AND
NORTHEASTERN COSTILLA COUNTIES THROUGH 215 PM MDT...
At 145 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Texas Creek to near Red
Wing. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Florence, Farisita, La Veta Pass, Gardner, Red Wing, Canon City,
Great Sand Dunes, Silver Cliff, Westcliffe, Rosita, and the Spring
Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central, central and southeastern Colorado.
&&
LAT...LON 3841 10512 3762 10501 3753 10540 3837 10559
TIME...MOT...LOC 1945Z 227DEG 49KT 3830 10543 3766 10533
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
EPSpecial weather statement, Sep 17, 12:58 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
158 PM MDT Tue Sep 17 2024
COZ071-072-074-075-087-088-172030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
158 PM MDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HUERFANO...EASTERN
COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES THROUGH 230 PM MDT...
At 158 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Veta Pass to 9 miles southwest of
Stonewall. Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Veta, La Veta Pass, Spanish Peaks, Cuchara, Cuchara Pass,
Stonewall, Weston, Spring Burn Scar south of Highway 160 in Costilla
county, Spring Burn Scar north of Highway 160, Indian Creek on the
southeastern Spring Burn Scar, and Spring Burn Scar south of Highway
160 in Huerfano county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central and southeastern Colorado.
&&
LAT...LON 3699 10533 3760 10537 3773 10491 3699 10483
TIME...MOT...LOC 1958Z 234DEG 43KT 3766 10513 3707 10516
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
EPSpecial weather statement, Sep 17, 1:17 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Tue Sep 17 2024
COZ079-080-083-085>088-172045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
217 PM MDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HUERFANO...
SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER...SOUTH CENTRAL EL PASO...
NORTHWESTERN LAS ANIMAS AND PUEBLO COUNTIES THROUGH 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Florence to 9 miles east of Farisita.
Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pueblo, Pueblo Airport, Fountain, Florence, Pueblo Reservoir, Salt
Creek, Penrose, Pinon, Canon City, Greenhorn Mountain, Blende, Pueblo
West, Avondale, Rye, Beulah, San Isabel, Colorado City, Wetmore, and
Oak Ridge Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central, southeastern and east central Colorado.
&&
LAT...LON 3869 10455 3779 10421 3776 10438 3762 10496
3849 10527
TIME...MOT...LOC 2016Z 231DEG 44KT 3842 10512 3774 10489
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
EPSpecial weather statement, Sep 17, 1:26 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
226 PM MDT Tue Sep 17 2024
COZ074-086>088-172100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
226 PM MDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HUERFANO...WESTERN
LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES THROUGH 300 PM MDT...
At 225 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walsenburg to 8 miles south of Segundo.
Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trinidad, Walsenburg, Aguilar, Cokedale, Starkville, Gulnare, Raton
Pass, Boncarbo, Model, Segundo, Hoehne, and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.
&&
LAT...LON 3762 10494 3780 10421 3700 10422 3699 10427
3699 10483
TIME...MOT...LOC 2025Z 231DEG 32KT 3761 10482 3700 10476
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
EPSpecial weather statement, Sep 17, 1:27 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT Tue Sep 17 2024
COZ071-074-172100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
227 PM MDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES THROUGH 300 PM MDT...
At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Manassa, or 25 miles south of San Luis Valley
Airport, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
San Luis and San Acacio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central Colorado.
&&
LAT...LON 3700 10577 3700 10589 3709 10598 3740 10558
3719 10537 3699 10576
TIME...MOT...LOC 2027Z 231DEG 32KT 3707 10584
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EP